Alert archive / Arkansas / Tornado Warnings in 1996

Tornado Warning 26, NWS Shreveport, LA

October 21, 1996Miller County, Arkansas

NWS Shreveport, LA issued this tornado warning at Oct 21, 1996, 4:41 PM CDT for Miller County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 1996, 4:41 PM CDT (21:41 UTC)
Expired
Oct 21, 1996, 5:30 PM CDT
In force
49 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Miller County, AR

The radar

The Shreveport radar (KSHV), 96 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 212140
TORSHV
ARC091-212230-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
441 PM CDT MON OCT 21 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  530 PM CDT
FOR THE FOLLOWING AREA...
 
IN SOUTHWEST ARKANSAS
 
   ...SOUTHERN MILLER COUNTY
 
AT 439 PM CDT...DOPPLER RADAR IN SHREVEPORT CONTINUES TO INDICATE A
TORNADO NEAR ATLANTA MOVING TO THE EAST NORTHEAST AT 35 MPH. THE STORM
PRODUCING THIS TORNADO WILL MOVE INTO SOUTHWEST MILLER COUNTY BY 445 PM
CDT.
 
IF YOU ARE CAUGHT OUTSIDE...HURRY TO A NEARBY REINFORCED BUILDING.
AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT.
 
IF YOU ARE IN THE PATH OF THIS TORNADO...ABANDON YOUR CAR OR
MOBILE HOME FOR A REINFORCED BUILDING OR GET INTO A DITCH OR
CULVERT.
 
3/18

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 21, 4:05 PM CDT, 36 minutes earlier.

Area forecast discussion, Oct 21, 4:05 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 PM CDT MON OCT 21 1996

COMPLEX OF SVR TSTMS ACRS NE TX AND EXTREME SE OK/SW AR PRODUCING SVRL
HAIL RPTS AND RADAR SHOWING INCREASING CELL ROTATIONS. MORNING HODOGRAPH
ANALYSIS REVEALED INCREASING HELICITY ADDING IN ADJUSTMENTS FOR INCREASED
WIND FIELDS. THIS PLUS RUC ANALYSIS INDICATES ETA WITH BEST SOLN. NGM
CONCENTRATED WX ALONG FNT AND THAT NOT THE CASE WITH FNT NR A PRX TO
DEQ LINE. ALL MODELS AGREE ON BRINGING FNT INTO NW LA ON TUE MRNG.
SYSTEM LIKELY TO TRANSFORM FM A HAILER WITH MESOS TO MORE OF A WIND
EVENT AFT MIDNIGHT AS SPLIT JET FLOW MERGES AND LOSES EXTREME UPR
DIFFLUENCE. LATE EVE TO MIDNIGHT LOOKS TO BE THE HEART OF THE ACTION
WITH RUC AND ETA HAVING HELICITIES OVR 300 ACRS MUCH OF AREA WITH NGM
AND AVN STILL WELL OVR 200. FLOODING A THREAT WITH TRAINING CELLS AND
SOME BLINDING RAINFALL INDICATED BY AN ASOS RPT IN TXK OF .90 INCHES
IN 9 MINUTES! 850 MSTR INDICATES JUST A FEW HOURS OF WRAPAROUND EARLY
TUE BEHIND FNT FOLLOWED BY RAPID CLRG. MODELS AGREE ON TUE HIGH IN
PRE-FNTL EARLY MRNG. NGM HAS LESS PUSH WITH FNT HENCE WRMR TEMPS TUE
WITH MORE AGREEMENT AFTER 1ST PERIOD. COLD AIR STILL SHALLOW AS WITH
PREVIOUS FNTS THIS FALL WITH TEMPS MODERATING BY THU.

SHV 58/58/37/68  7500           MLU 64/67/42/65  6700

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:33 PM CDTSevere Thunderstorm WarningSHVMiller27 min
Oct 21, 3:16 PM CDTSevere Thunderstorm WarningSHVHempstead44 min
Oct 21, 4:01 PM CDTSevere Thunderstorm WarningSHVNevada44 min
Oct 21, 5:19 PM CDTSevere Thunderstorm WarningSHVLafayette41 min
Oct 21, 5:51 PM CDTSevere Thunderstorm WarningSHVColumbia69 min
Oct 21, 6:41 PM CDTSevere Thunderstorm WarningSHVUnion64 min

Nearby

Tornado Warnings in Arkansas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.